[Pharmacology/Junk Sciences] About the FDA recall on Dr. Hyland’s homeopathic tooth relief….

You may have heard about the recent FDA recall for Dr. Hyland’s homeopathic teeth relief and any products similar to it as listed in their report below (http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm523468.htm).

There are 10 children deaths and 400 adverse events reported with the association of this homeopathic product. Homeopathy has always lauded itself as “natural, effective and harmless”. Even when it was faced with the lack of efficacy, proponents of homeopathy always use the “what’s the harm?” as a defense. Seems that not only it will not treat your ailment. Worse it can kill you. Why? Simple pharmacology.

A tenet of pharmacology is known since Paracelsus with his famous citation “Every substance is poison. No substance is no poison. The dose and only the dose makes a substance a poison”. Even the natural products are poison. You see, Mother Nature in all its grandeur has developed a certain affinity for developing some of the most toxic substances designed to kill living species. Because of evolutionary constraints, plants have been very good as being “chemical plants” and use chemical warfare as a method of invasion and defense.

Now, you can use this poison effect to treat certain conditions. If you find the right dose, you may treat a condition. This is how pharmacology works. Under a certain dose, there is no effect. We only start to see some biological activity after a certain dose. This is what we call the Minimum Efficacy Concentration (MEC). On the other hand, if you reach concentrations high enough, then you start to hit on off-targets and develop the minimum toxic concentration (MTC). This is where we start to see side effects and if the doses are high enough you will see adverse and toxic effects.

Homeopathy is by definition an unproven therapy because its principles defy common laws of physics and chemistry. Because it is relying on extreme dilutions to explain its activity, the amount of active substance is so low that it can be compared to dilute one single molecule into a swimming pool.

In this case, we don’t exactly know what compounds and what amount of each alkaloids are extracted. We know the total amount is 0.0000000000003% or 0.3 pico-grams per 100mL of solution or 100g tablets.

belladonna

That amount is simply ridiculously low. First, we have to assume that its PO administration will result in a 100% bioavailability (that is probably false and surely below). Second, you should be able to detect the compound in plasma samples. At that level (pg), the odds of detection are very low if not non-different from background. Therefore the odds of having this single molecule finds its target inside a body is almost zero (and the probability is something like 0.0000000000000000000000000000001%).

Yet, homeopathic treatment are all starting from raw extract (usually an hydro-alcoholic solution as extracting solvent) called “tintura matter”. Thats a concentrate and it contains indeed active substances in a high concentration. The nature and quantity of active substance in it are not known and not even reported since homeopathic products are not falling under the FDA supervision (you can thanks the DHSEA provision for that). Basically, no one (even the manufacturer) will tell exactly what and how much of active compounds are inside this tintura matter.

This raises a problem because Mother Nature has been excelling in producing poisons, what only matter is the dose. In the case of the teething relief product, the main culprit appears Atropa belladonna, a common poisonous plant that get easily confused with edible berries.  One of the classical substances purified from Atropa is atropine, an acetylcholine muscarinic receptor blocker. Because Atropa belladonna is known for its poisonous activity, we had some disaster in waiting that was cooking here. Anyone working with drugs will tell you how dangerous it is to overdose on an active substance.

Acetylcholine is an important neurotransmitter in mammalian cells, with peripheral (heart, muscles, lungs….) and central actions. Acetylcholine is a key target of organophosphates and sarin gas, as these agents block its degradation by acetylcholine esterases (this is why you have atropine administered as a side treatment for poisoning).

However, atropine can and will have severe side effects if ingested in a poisoning event (see this case report of accidental ingestion of Belladona: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3361210/)

So whats exactly happened in this situation? We dont know and only now the FDA can provide clues. The FDA is toothless and cannot execute any order unless there are fatality cases involved. On their page, they are aware of the anticholinergic side effects of it but minimized the risk (that logically make sense since the amount is ridiculously low)

belladonna2

At this point, I speculate that something wrong likely happened with these homeopathic products. My speculation is something went wrong with the preparations, resulting in inconsistant extraction and effective concentrations in tintura matter. Because homeopathy are not ruled by FDA, they do not have to follow the stringent quality control and good manufacturing practices (GMP) imposed on pharmaceutical companies. So we have here a production that was on a free ride without any oversight on the QC. Now you can easily imagine that we may have ended up on with overdosed preparations.

Considering the special population (pediatrics), this risk of overdosing was even more amplified. One thing we consider when we develop a drug and prescribe a drug is the benefits/risk ratio. If the risk or adverse effects are too high, the drug cannot be used because it overcomes the benefits.

In that case, not only the benefits were quasi-null, we provided access to a product that was deemed “safe because natural” but indeed has a risk of adverse effect. Now we have likely some precedent in directly demonstrating the danger of poisoning with homeopathic products. This is already the case with essential oils (there are cases of children poisonings with Eos) and now we have the same with homeopathic products.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s